Iowa, 2010

Heat in Iowa, August 12, 2010

August 12, 2010 · NWS ARX · 1 event in 1 county or zone

The combination of very warm temperatures and high dew points led to extreme apparent temperature values across northeast Iowa on the 12th. This caused the automated weather observing equipment at Charles City (Floyd County) to record a maximum apparent temperature of 105 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The combination of very warm temperatures and high dew points led to extreme apparent temperature values across northeast Iowa on the 12th. This caused the automated weather observing equipment at Charles City (Floyd County) to record a maximum apparent temperature of 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 12, 2:50 AM CST, 11 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 2:50 AM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
350 AM CDT THU AUG 12 2010

.SHORT TERM...TODAY THROUGH SATURDAY

FORECAST CONCERNS ARE FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL
POTENTIAL LATE TONIGHT INTO EARLY SATURDAY MORNING. IN
ADDITION...VERY WARM AND MUGGY CONDITIONS WILL CONTINUE TODAY WITH
HEAT INDICES APPROACHING 100 TO 105.

RADAR EARLY THIS MORNING IS SHOWING ISOLATED THUNDERSTORMS ACROSS
CENTRAL WISCONSIN...ALONG A SURFACE FRONTAL BOUNDARY DRIFTING SOUTH.
4 KM WRF SHOWS THIS ACTIVITY PUSHING INTO EASTERN WISCONSIN BY 600
AM. WITH THE CWA UNDER MOSTLY CLEAR SKIES THIS MORNING...FOG HAS
STARTED TO DEVELOP ALONG THE MISSISSIPPI AND WISCONSIN RIVER
VALLEYS. EXPECT THE FOG TO THICKEN AND INCREASE IN COVERAGE AS
TEMPERATURES CONTINUE COOLING EARLY THIS MORNING. EXPECT FOG TO
DISSIPATE BY 900 AM. NO FOG HEADLINES ARE ANTICIPATED AT THIS
TIME.

11.00Z NAM/GFS IN GOOD AGREEMENT THIS MORNING WITH PLACEMENT OF WEAK
RIDGING ALOFT OVER THE CWA...AND BROAD SURFACE LOW OVER THE
DAKOTAS...WITH TROUGH MOVING ACROSS THE ROCKIES HEADED FOR THE
MIDWEST.

FOR TODAY AND TONIGHT...WEAK UPPER LEVEL RIDGE WILL SLIDE OVER THE REGION
TODAY BRINGING MOSTLY SUNNY SKIES TO THE AREA. EXPECT VERY WARM AND
HUMID CONDITIONS AGAIN TODAY WITH DEWPOINTS IN THE LOWER TO MID 70S
AND TEMPERATURES CLIMBING INTO THE UPPER 80S TO LOWER 90S. THE
COMBINATION OF THESE DEW POINTS AND TEMPERATURES WILL PRODUCE
DANGEROUS HEAT INDICES IN THE 100 TO 105 DEGREE RANGE ACROSS
NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND ALONG THE MISSISSIPPI AND
WISCONSIN RIVER VALLEYS. HAVE DECIDED TO ISSUE A HEAT ADVISORY FOR
THIS AFTERNOON FOR THESE AREAS FROM 100 PM TO 700 PM.

TROUGH WILL EJECT OUT OF THE ROCKIES INTO THE UPPER MIDWEST TONIGHT
WITH LOW LEVEL JET INCREASING ACROSS THE DAKOTAS. MODELS CONTINUE TO
SUGGEST THAT A MESOSCALE CONVECTIVE COMPLEX WILL DEVELOP ACROSS THE
DAKOTAS THIS EVENING AND MOVE EASTWARD AS LOW LEVEL JET VEERS DURING
THE NIGHT. EXPECT COMPLEX TO MOVE ACROSS SOUTHERN MINNESOTA...INTO
WESTERN WISCONSIN EARLY FRIDAY MORNING. WITH PRECIPITABLE WATER VALUES
1 TO 2 INCHES...SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN
EARLY FRIDAY MORNING ACROSS PORTIONS OF THE AREA.

ON FRIDAY...EXPECT THUNDERSTORMS TO REDEVELOP IN THE AFTERNOON ALONG
COLD FRONT PUSHING ACROSS THE AREA. MODELS INDICATING 40 TO 50 KTS 0
TO 6 KM SHEAR ALONG WITH ML CAPE OF AROUND 1500 TO 3000 J/KG. GIVEN
THE SHEAR AND INSTABILITY...SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH THE MAIN THREAT BEING DAMAGING WINDS. PRECIPITABLE WATER VALUES
WILL REMAIN IN THE 1 TO 2 INCH RANGE FRIDAY AFTERNOON INTO FRIDAY
EVENING. IN ADDITION TO THE DAMAGING WINDS...SOME OF THE
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL WHICH COULD LEAD TO FLASH
FLOODING.

ON FRIDAY NIGHT AND SATURDAY MORNING...THE 12.00Z GFS/ECMWF MODELS
CONTINUE TO SUGGEST THAT ANOTHER ONE OR POTENTIALLY TWO MESOSCALE
CONVECTIVE COMPLEXES WILL MOVE EAST THROUGH THE REGION. THE
GREATEST CONCERN RESIDES WITH THE POTENTIAL FOR ADDITIONAL HEAVY
RAIN. WITH ALREADY SATURATED SOILS...THERE WILL LIKELY BE THE
POTENTIAL OF FLOODING AND MAYBE SOME MUD/ROCK SLIDES.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

12.00Z GFS/ECMWF SHOWS COOLER CYCLONIC FLOW ACROSS THE AREA THROUGH THE
LONG TERM PERIOD. SEVERAL WEAK IMPULSES IMBEDDED IN THE CYCLONIC
FLOW MAY PRODUCE PERIODIC SHOWERS AND THUNDERSTORMS. AN EMBEDDED
SHORTWAVE TROUGH WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE AREA TUESDAY INTO TUESDAY NIGHT. WEDNESDAY STILL APPEARS
DRY AT THIS TIME.

&&

.AVIATION...TODAY THROUGH TONIGHT

MAIN FORECAST CONCERN IS ON FOG/VISIBILITIES THROUGH 15Z THIS
MORNING. HIGH PRESSURE OVERHEAD WAS RESULTING IN LIGHT WINDS AND WITH
THE MOIST BOUNDARY LAYER...SURFACE REPORTS WERE ALREADY INDICATING
FOG DEVELOPING IN THE FAVORED VALLEY LOCATIONS. VISIBILITIES AT THE
TAF SITES WILL LIKELY FALL INTO THE LIFR RANGE BETWEEN 08Z-13Z. ONCE
THE FOG BURNS OFF EXPECT ONLY A FEW CUMULUS THROUGH THE DAYTIME
HOURS.

TROUGH MOVES INTO THE NORTHERN PLAINS THIS EVENING WITH MOISTURE
TRANSPORT INCREASING INTO WESTERN MINNESOTA. CONVECTION LIKELY TO
FIRE WELL TO THE WEST WITH MAINLY DEBRIS HIGH CLOUDS SPREADING OVER
THE TAF SITES THROUGH 06Z. BEYOND 06Z...EXPECT CONVECTION TO BE
MAINTAINED BY LOW LEVEL JET WITH MCS TRACKING TOWARDS THE AREA.
DIFFICULT TO PIN POINT EXACT LOCATION AND TIMING...BUT MAY APPROACH THE
TAF SITES SOMETIME AFTER 09Z.

&&

.HYDROLOGY...LATE TONIGHT THROUGH SATURDAY MORNING

WITH PRECIPITABLE WATER VALUES RUNNING AROUND 2 INCHES AND WARM
CLOUD DEPTHS RUNNING BETWEEN 4 AND 4.5 KM...IT APPEARS THE AREA
WILL SEE THE THREAT FOR HEAVY RAIN. IN ADDITION...IT LOOKS LIKE WE
WILL CONTINUE TO SEE REPEATED ROUNDS OF SHOWERS AND THUNDERSTORMS.
THIS WILL LIKELY RESULT IN THE POTENTIAL OF SOME FLOODING AND
MUD/ROCK SLIDES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR WIZ032-WIZ033-WIZ041-WIZ053-WIZ054-WIZ055-WIZ061.

MN...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...JRW/DAS
AVIATION...RABERDING
HYDROLOGY...JRW/DAS
Hazardous weather outlook, Aug 12, 10:55 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 AM CDT THU AUG 12 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-131100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1155 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICIES WILL TOP OFF IN THE 100 TO 105 DEGREE RANGE OVER PARTS
OF THE REGION THIS AFTERNOON AND INTO THE EVENING. HEAT ADVISORIES
ARE IN EFFECT FOR MUCH OF THE REGION. THE LENGTH OF THIS HEAT SPELL
WILL LEAD TO MORE AND MORE HEAT RELATED ILLNESSES.

THUNDERSTORMS ARE POSSIBLE WEST OF THE MISSISSIPPI RIVER LATE
TONIGHT BUT COULD BE DISSIPATING AS THEY APPROACH. THEY COULD STILL
PRODUCE GUSTY WINDS AND TORRENTIAL RAIN THOUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGHER RISK OF HEAVY RAIN AND OTHER SEVERE WEATHER WILL DEVELOP ON
FRIDAY. THUNDERSTORMS COULD BE ON-GOING FRIDAY MORNING WITH
ADDITIONAL DEVELOPMENT POSSIBLE FRIDAY NIGHT. BESIDES AREAS OF HEAVY
RAIN AND A FLOOD RISK...STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AS WELL. AREA CREEKS AND RIVERS COULD SEE RISES DEPENDING ON
WHERE THE RAIN FALLS OR TRACKS.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT. HOWEVER IT IS TOO EARLY TO DETERMINE IF THEY POSE A SEVERE
WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY AREA WIDE. SPOTTERS SHOULD
MONITOR LATEST FORECASTS AND OUTLOOKS FOR ANY SEVERE WEATHER
POTENTIAL.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME. IF HEAVY RAIN DEVELOPS LATE
TONIGHT AND THERE IS A RISK IT COULD REPEAT OR REFORM IN THE SAME
AREA FRIDAY NIGHT...A WEBINAR MIGHT BE HELD ON FRIDAY TO UPDATE
PARTNERS ON THE OVERALL FLOOD AND SEVERE WEATHER RISK.

SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Floyd

When
August 12, 2:45 PM CST to 3:15 PM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

The automated weather observing equipment at Charles City recorded an apparent temperature of 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249382.